Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


change in meds dueto side effects
Aug 14, 2004

good morning

i hope you will remember me.

yes iam the same person from

india .

iam daily seeing this forum .

but iam not asking any qustion sinceyour time is reqd to help many others like me .

i cant forgot the help given by you and dr gerald .

i just cant express it in words . many thanks once again.

i resubmit my details again .

i started meds in august 03.

my cd4 was 413 and vl was130000.cd4/cd8 was .27

istarted with 3tc and 4dt and efarviranz.

i had total four tests .

during the first test onwards done after 3months after starting medicines my vl remind un detectable.

cd4 count was flucating .

the recent test was done on 9th august and the cd4 is 718 and vl undetactable and cd4/cd8 is .47.

i got chlostrol during first test itself and useing meds from then onwards.

in the last few months ialmost lost the fat in my face ,arms. legsand hands .and more onthe chest .chest has become very flat .

i have a big belly now .

my fingers and toys are sevearly paining .

iam feeling hitching and small round spots on my head.

mylegs especially from hips to knees always paining and cant sit in the chair for more than 10 minutes .

my face is looking very differnt and also lot of black spots on the face .

small pin below the stomach .

ofcorse my weight remind same with 1kg up and down .

irepeat the hitching on my head is so severe that ineed one hand always to attend the

head itself .

iam also getting back pain always .

iam also weeping daily .unable still to control .

istopped smoking day one and maintaining the same .

iam going daily morning 30 minures walking and around 30 minutes small excercises and yoga .

my apptite is ok . iam taking more fruits and fruit juices .

now seeing the side effects my doctor changed the meds afew days back to daily once inthe night only . earlier iam taking zerit once in the morning and in night alongwith efarviranz.

now the new meds are all to be takes night once consists of efarviranz 600mg. lamivudine 300mg . didanosine delayed release capsule 4oo mg together after dinner .

now doctor i need your help again on the following .

before i write those many colluges and freinds are asking why your face is like this . and areyou pregant seeing my big belly etc . iam feeling very shame doctor . iam not able to give any reply .

now doctor what kind of problems i will have with new meds .

what precautions you suggest .

if i ask my doctor to change

anything he gets angry anks me iam the doctor or your the doctor. of corse but he is very caring and well educated . only problem is he dosent discuss anything .

simply he says use these meds .and dont ask any qustions .

he said the side effects are part of the diesease and ihave put up with this .

recently he was saying after seeing the present report where mycd4 is 718 and vl is undectable he was saying the results are good he may ask me to discontinue the mesd for some time .

tomorrow iam to see him with the latest report . since thr numbers are relatively better than earlier he may stop for some time due tothe severe side effects i have .

the new meds iam using for the last few days only .

one end iam worried about the and on the other iam worried

if my doctor stops meds my numbers will be back to what they were in the start.

then i may have more problems .

otherwise doctor how do you rate my progress .

what would be my chances for surviving next 20 years healthly .

what other cares i should take .

ofcouse monthly once iam going for check up to mydoctor and he is also ordering complete blood picture . sugar /diabites and all of them though some small problems in general ok .

doctor sorry for the lenthy

mail . you may be thinking this guy has put one full day work for me .

may be but remember for 9 months i didnt disturb you ,

hence you owe this to me .

only onthe lighter side . i have smileing face while sending this mail otherwise a life fully filled with weeping and sorrow .

doctor your prompt reply asusal will help me a lot .

with besr regards

Response from Dr. Young

Thank you for your question. It is good to hear from you.

It is heartening to know that your viral load has responded very well to treatment and that your CD4 count has improved as well.

From what you've described, it sounds like you may very well have symptoms of lipodystrophy (both facial fat thinning and abdominal fat accumulation).

The fat thinning is probably due, in part, to the use of stavudine (Zerit). To this extent, substituting other medications has been shown to very slowly improve this situation; though this has not been demonstrated with didanosine (ddI, Videx), but with switch to abacavir (Ziagen). Because there is an association with mitochondrial injury and risk of lipoatropy and because didanosine can cause mitochondrial injury, I'd be relatively cautious in predicting that your switch to ddI will result in significant improvement (at least in the short term).

Lipoaccumulation is more difficult from a treatment or interventional aspect, though certainly no less of concern to you or others. There are anectdotal reports that stopping treatment can result in some improvements, though these are typically in stopping protease inhibitor-based treatments. Key in understanding these lipo complications is that while some risk is clearly attributable to medications, some of lipo is due to the simple fact of having HIV infection for some time.

In the end, I don't have simple solutions. The current switch is certainly worth trying, though watch for the possible development of neuropathy or abdominal pain (pancreatitis)-- side effects that can occur with ddI. An alternative (with your high CD4 count) is to take a break from treatment (with close laboratory and clinical supervision)- to see if any of these symptoms improve.

Good luck, drop us a note from time to time to let us know how you're doing. BY



Previous
Thai experience 2
Next
HIV+ and Fifth's Disease

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement